Alert archive / Texas / Flash Flood Warnings in 2004

Flash Flood Warning 175, NWS Midland/Odessa, TX

September 28, 2004Midland County, Texas

NWS Midland/Odessa, TX issued this flash flood warning at Sep 28, 2004, 9:00 AM CDT for Midland County, Texas. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 28, 2004, 9:00 AM CDT (14:00 UTC)
Expired
Sep 28, 2004, 3:00 PM CDT
In force
6 hr
Issued by
NWS Midland/Odessa, TX
Area
Counties, with a storm outline in the text

County Midland County, TX

The radar

The Midland/Odessa radar (KMAF), 16 km from the middle of the area, began a volume at 14:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 2.0 hours before the alert went out and 17 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2004-09-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 288 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2004-09-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 12 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
288 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
589 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
12 m²/s²
0-3 km storm-relative helicity
10 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KMAF 281404
FFWMAF
TXC329-282000-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
900 AM CDT TUE SEP 28 2004

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  MIDLAND COUNTY IN WEST TEXAS

* UNTIL 300 PM CDT

* AT 854 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED
  SLOW MOVING SHOWERS AND THUNDERSTORMS PRODUCING VERY HEAVY RAIN
  ACROSS OF MUCH OF SOUTHERN MIDLAND COUNTY. THIS ACTIVITY WILL MOVE
  SLOWLY TO THE NORTHWEST AT 10 MPH OR LESS AND WILL BE CAPABLE OF 
  PRODUCING RAINFALL RATES UP TO ONE AND ONE HALF INCHES PER HOUR. 
  THESE SHOWERS AND THUNDERSTORMS WILL LIKELY PRODUCE FLASH FLOODING.
  
MOST FLOODING DEATHS ARE PREVENTABLE...AND MANY OCCUR WHEN MOTORISTS
DRIVE ACROSS FLOODED ROADWAYS. IT IS NEVER SAFE TO DRIVE ON FLOODED
ROADS. ONLY A FEW INCHES OF RAPIDLY FLOWING WATER CAN QUICKLY CARRY
AWAY YOUR VEHICLE. TURN AROUND... DONT DROWN.

TO REPORT FLOODING OR SEVERE WEATHER ONLY... CALL THE NATIONAL
WEATHER SERVICE FORECAST OFFICE IN MIDLAND AT 1 800 597 3220.

LAT...LON 3166 10228 3166 10179 3208 10179 3208 10229

$$
2 follow-up statements
000 
WGUS74 KMAF 281458
FFSMAF
TXC329-282000-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
958 AM CDT TUE SEP 28 2004

...A FLASH FLOOD WARNING CONTINUES UNTIL 300 PM CDT FOR MIDLAND
COUNTY...

...TRAVEL IS STRONGLY DISCOURAGED THROUGH THE MORNING IN THE CITY OF 
MIDLAND....

AT 945 AM CDT...THE BROADCAST MEDIA REPORTED A VEHICLE SUBMERGED IN 
FLOOD WATERS AT MIDKIFF AND INDUSTRIAL. 

AT 955 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
BROAD AREA OF HEAVY RAINFALL THAT WILL SPREAD NORTHWEST OVER THE 
CITY BY 11 AM. THIS WILL LIKELY RESULT IN ADDITIONAL URBAN FLASH 
FLOODING. 

VERY DANGEROUS DRIVING CONDITIONS WILL DEVELOP IN MIDLAND. TRAVEL IS 
STRONGLY DISCOURAGED. IF YOU MUST TRAVEL..DO NOT DRIVE YOUR VEHICLE 
INTO AREAS WHERE THE WATER COVERS THE ROADWAY. MOST FLOODING DEATHS 
ARE PREVENTABLE. 

TURN AROUND... DONT DROWN.

LAT...LON 3166 10228 3166 10179 3208 10179 3208 10229

$$
000 
WGUS74 KMAF 281629
FFSMAF
TXC329-282000-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1120 AM CDT TUE SEP 28 2004

...A FLASH FLOOD WARNING CONTINUES UNTIL 300 PM CDT FOR MIDLAND
COUNTY...

AT 1115 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE AN AREA OF MODERATE TO HEAVY SHOWERS WHICH IS LIKELY 
PRODUCING FLOODING AND FLASH FLOODING OVER PARTS OF THE WARNED AREA 
...ESPECIALLY IN VICINITY OF FM 1379. THIS AREA OF RAIN IS SHOWING 
LITTLE MOVEMENT AND THUS FLOODING PROBLEMS ARE EXPECTED TO PERSISTS 
ACROSS SOUTH MIDLAND COUNTY THROUGH EARLY AFTERNOON.

SOME LOCATIONS AFFECTED INCLUDE...VALLEY VIEW AND RURAL AREAS OF 
MIDLAND COUNTY.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND. MOST FLOODING DEATHS ARE PREVENTABLE. TURN
AROUND... DONT DROWN.

TO REPORT FLOODING OR SEVERE WEATHER ONLY... CALL THE NATIONAL
WEATHER SERVICE FORECAST OFFICE IN MIDLAND AT 1 800 597 3220.

LAT...LON 3166 10228 3166 10179 3208 10179 3208 10229

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Sep 28, 4:18 AM CDT, 4 hours 42 minutes earlier.

Area forecast discussion, Sep 28, 4:18 AM CDT, 4 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
418 AM CDT TUE SEP 28 2004

.SHORT TERM...
HAVE HAD EXTREME AWIPS/GFE PROBLEMS THIS MORNING WITH NO MODEL DATA
COMING IN BEFORE 3 AM... SO BASED ON FLOODING PROBLEMS PAST FEW
DAYS... RECENT RADAR TRENDS... AND VERY LIMITED MODEL DATA DECIDED
TO EXTEND FLASH FLOOD WATCH FOR AREA THROUGH TODAY.  WATCH MAY BE
REFINED/NARROWED AT A LATTER TIME.  RADAR/SATELLITE DATA INDICATES
UPPER LOW CENTERED OVER TRANS PECOS WITH PRECIP ROTATING AROUND IT.
ONE RAIN AREA MOVING EAST THROUGH THE LOWER TRANS PECOS WITH ANOTHER
ONE MOVING WEST THROUGH THE SOUTH PLAINS.  HAVE ALSO HAD RECENT
ISOLATED STORM DEVELOPMENT OVER THE EASTERN PERMIAN BASIN...BELIEVE
THIS WILL EXPAND THROUGH MORNING HOURS.  ETA CONTINUES TO DEVELOP
RAIN ACROSS AREA MUCH OF THE DAY BUT TAPERS IT OFF AS TAKES CENTER
OF UPPER CIRCULATION EAST TOWARD RED RIVER LATE THIS AFTERNOON.
WILL STICK WITH LOW POPS THIS EVENING AS MAY BE SOME LINGERING
SHOWERS/STORMS.  EXPECT TO SEE DECREASING CLOUD COVER LATE WITH
SLIGHTLY WARMER TEMPS TODAY AND BELOW NORMAL READINGS INTO THE MID
50S TOMORROW MORNING.

.LONG TERM...
THE UPPER LEVEL TROUGH AXIS WILL TRANSLATE EAST TO THE ARKLATEX
REGION WEDNESDAY MORNING...WITH MID LEVEL RIDGING BUILDING BACK INTO
WEST TEXAS AND SOUTHEAST NEW MEXICO. THIS WILL BRING A BRIEF RESPITE
BACK TO THE AREA WITH DRIER WEATHER. HOWEVER...THIS MORNING/S
MESOETA RUN DOES SHOW INCREASING DIVERGENCE ENTERING THE FAR WESTERN
ZONES BY LATE WEDNESDAY AFTERNOON AHEAD OF THE NEXT UPPER LOW/TROUGH
OVER THE SOUTHWEST U.S. WEAK SHORTWAVES IN THE SOUTHWEST FLOW
ALOFT...COMBINED WITH AFTERNOON MOISTURE/INSTABILITY WARRANTS
KEEPING 20 POPS IN THE WESTERN ZONES LATE WEDNESDAY AFTERNOON. THE
SHORTWAVE WILL CONTINUE TO RIDE NORTHEAST...WITH A
SOUTHWEST/DIVERGENT UPPER FLOW PATTERN CONTINUING OVERNIGHT
WEDNESDAY MAINLY ACROSS THE WESTERN ZONES. HAVE KEPT 20-30 POPS
ORIENTED GENERALLY WEST OF THE PECOS WEDNESDAY NIGHT.

THE UPPER LOW WILL DEEPEN OVER THE GREAT BASIN REGION
THURSDAY...WITH CONTINUED WEST SOUTHWESTERLY FLOW ALOFT OVER THE
FORECAST AREA. THIS WARRANTS KEEPING LOW ORDER POPS OVER THE
FORECAST AREA THROUGH THURSDAY NIGHT. BY FRIDAY...THE UPPER LOW WILL
TRANSLATE EAST TO THE TX/OK PANHANDLES/SOUTHERN KANSAS VICINITY.
THIS WILL PUSH A COLD FRONT SOUTH INTO THE TEXAS PANHANDLE LATE
FRIDAY...AND INTO OUR FORECAST AREA FRIDAY NIGHT OR SATURDAY
MORNING. COULD SEE SHOWERS/THUNDERSTORMS BREAK OUT ALONG THE FRONTAL
BOUNDARY SATURDAY. NO AVAILABLE MODEL DATA TO LOOK FARTHER INTO THE
EXTENDED...SO NO CHANGES WERE MADE BEYOND SATURDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX             75  54  76  58 /  50  30  10  10
CARLSBAD NM               72  54  77  56 /  50  20  10  30
DRYDEN TX                 76  59  80  62 /  60  20  10  10
FORT STOCKTON TX          75  57  78  61 /  60  20  10  20
GUADALUPE PASS TX         68  52  72  57 /  40  20  20  40
HOBBS NM                  73  53  78  58 /  50  20  20  30
MARFA TX                  70  48  74  52 /  50  20  20  20
MIDLAND INTL AIRPORT TX   75  55  77  59 /  60  30  10  10
ODESSA TX                 75  55  78  61 /  60  20  10  10
WINK TX                   77  57  82  63 /  50  20  10  30

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...FLASH FLOOD WATCH TODAY ALL ZONES UNTIL 28/21Z.
NM...FLASH FLOOD WATCH TODAY ALL ZONES UNTIL 28/21Z.

&&

72/21
Hazardous weather outlook, Sep 28, 4:41 AM CDT, 4 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
441 AM CDT TUE SEP 28 2004

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-282000-
ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE-
DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES-
GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY-
HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL-
NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN-
REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY-
TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER-
441 AM CDT (341 AM MDT) TUE SEP 28 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN
NEW MEXICO.

.DAY ONE...TODAY
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL CREATE THE
POTENTIAL FOR FLASH FLOODING FOR ALL OF THE AREA AGAIN TODAY... WITH
LESS OF A THREAT OF FLASH FLOODS TONIGHT.  RIVER FLOODING ALONG THE
RIO GRANDE IS ALSO EXPECTED TO CONTINUE TODAY.

A FLOOD WATCH FOR FLASH FLOODING WILL REMAIN IN EFFECT FOR ALL OF
THE OUTLOOK AREA TODAY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

LAW ENFORCEMENT AGENCIES... EMERGENCY MANAGEMENT OFFICIALS... STORM
SPOTTER GROUPS... AND OTHER INTERESTED PARTIES SHOULD MONITOR THE
LATEST FORECASTS AND WEATHER INFORMATION REGARDING THE POTENTIAL FOR
FLOODING TODAY.

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 27, 8:25 PM CDTFlash Flood WarningMAFWard6 hr
Sep 28, 12:26 AM CDTFlash Flood WarningMAFEctor6 hr
Sep 28, 6:30 AM CDTFlash Flood WarningMAFEctor6 hr
Sep 28, 8:30 AM CDTFlash Flood WarningMAFHoward6 hr
Sep 28, 12:25 PM CDTFlash Flood WarningMAFEctor6 hr

Nearby

Flash Flood Warnings in Texas, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.